PMRGCAuk

Side Effect of Prednisolone - Dementia?

My dad is 70 yrs old and was diagnosed with PMR last week and had been given prednisolone ever since. First 3 days the rheumatologist gave him prednisolone 40mg and he didn’t look like himself, mostly quiet, confused, dazing, couldn’t answer simple questions, couldn’t drink or swallow when we told him so. At first I thought he had dementia as before taking prednisolone, he was indeed forgetful and was not as sharp as the younger him. The doctor said it was the side effect of prednisolone and then he reduced it to 20mg on 4th and 5th day. My dad somehow became more ‘awake’ and could engage in conversation and became active in asking questions like usual, which made me quite relieved. The doctor reduced the prednisolone to 10mg on 6th and 7th day and subsequently 5mg on the 8th day till 2 months later. However, on the 7th day till now (10th day) my dad doesn’t seem to behave normally. He kept repeating question like he forgot the answer, a bit confused, he didn’t even know how to use his phone and just yesterday he said random stuff and talked to himself the whole night and only fell asleep in the morning (despite the fact that the doctor gave him Remeron 7.5mg to add his appetite which previously made him super sleepy). He also has been wearing diaper before being diagnosed with PMR because he got difficulty to rush to the toilet to pee (he can feel to pee but too last minute and he is aware he got some prostate problem due to his age). Normally he also could feel that he need to pass stools but now he totally couldnt feel it. I thought the ‘dementia syndrome’ earlier is caused by high dose prednisolone and I expected my dad to be back to normal as now he only takes 5mg, but he doesn’t seem normal now.

Few years ago he did take methylprednisolone 4mg for a short term before being diagnosed with PMR and he had no such side effect.

I was told by a neurologist that this side effect is due to the high dose prednisolone and my dad doesn’t have dementia (my dad had brain MRI scan prior to taking prednisolone and through consultation with neurologist, he thought my dad is alright). The neurologist said dementia gradually happens, not suddenly, and his behavior now could be because of his mood (my dad does have anxiety when he was in normal state), so he suggested to take Remeron as of now.

We also went to see a gastroenterologist because my dad needed to do gastroscopy as he did have history of gastric problems and thank god that his gastroscopy result turned good. However, the gastroenterologist thought my dad had dementia and refered us to a neurologist who couldn’t be sure if my dad has dementia because of not enough evidence (so no medicine given), then the gastroenterologist prescribed my dad with Exelon Patch 5. My dad used it for 3 days then he felt dizzy and spinning (I am not sure it is because of Exelon or Remeron, but the gastroenterologist told us to stop them first and see how it goes). We only restarted Remeron a day after that after talking to neurologist about his abnormal behavior and he thought it was alright to take. The neurologist didn’t recommend my dad to use Exelon as he thought my dad didn’t have dementia, so my dad stopped using it.

I am concerned if his ‘dementia’ or abnormal behavior now is because of:

1. Tapering off prednisolone dose, or

2. Side effect of prednisolone can come anytime and even on the low dose like 5mg, or

3. Side effect of suddenly stopping Exelon, or

4. My dad actually has dementia?

If it is because of the prednisolone, how to treat this dementia syndrome? When will my dad become normal?

Anybody can help me please? Thank you!!!

9 Replies
oldestnewest

Just something simple. Has anyone checked he hasn’t got a urinary infection? Confusion and dementia type symptoms and loss can be caused by this in the elderly. The Pred would make him more susceptible to a UTI. However, one would hope they did because unusual confusion and loss of continence in the elderly should prompt testing for this as a first call.

1 like
Reply

Checked, no urine infection. He has this urine problem since abt 3 months ago when his mental state was normal. He can feel that he need to pee but he cannot wait. He cannot feel at all while he is sleeping at night only after starting prednisolone. The neurologist said normally prostate tends to be bigger in elderly and suggested us to see urologist. The rheumatologist is aware of the urine problem and mentioned that we should treat the illness step by step. The main illness now is PMR. My dad has been feeling painful on and off for a few years and doctors thought it’s just a normal arthritis and gave him methylprednisolone but only for a short while. Only in the last 3 months that he felt his legs were so painful that he needed to walk with cane or with our help and slowly worsened that the past 2 months he couldn’t walk at all and sit on a wheelchair till now. His arms are also weak. He is very skinny now and doctors said his muscle mass is decreased because he hasn’t been using them for 2 months. He just did MRI on brain, cervical spine and lumbar spine, EMG for the nerves, the results are all good. His CRP and ESR were very high but lower after taking 40mg prednisolone.

Reply

Has your father been checked for urinary tract infection? That is the most common cause of dementia-like symptoms in the elderly. And has he had an MRI of his spine? That might be the cause of the stool problems.

The dose the rheumy started him on is a dose more often used for giant cell arteritis - for PMR the recommended starting dose is "the lowest effective dose in the range 12.5-25mg/day, only exceptionally 30mg". It is possible for high dose pred to cause mental problems but they should have resolved now he is at a low dose - and are his PMR problems still managed at 5mg?

My suspicion really is that there is something else going on - but what, I really couldn't even hazard a guess beyond what i've already suggested.

Reply

Checked, no urine infection. He has this urine problem since abt 3 months ago when his mental state was normal. He can feel that he need to pee but he cannot wait. He cannot feel at all while he is sleeping at night only after starting prednisolone. The neurologist said normally prostate tends to be bigger in elderly and suggested us to see urologist. The rheumatologist is aware of the urine problem and mentioned that we should treat the illness step by step. The main illness now is PMR. My dad has been feeling painful on and off for a few years and doctors thought it’s just a normal arthritis and gave him methylprednisolone but only for a short while. Only in the last 3 months that he felt his legs were so painful that he needed to walk with cane or with our help and slowly worsened that the past 2 months he couldn’t walk at all and sit on a wheelchair till now. His arms are also weak. He is very skinny now and doctors said his muscle mass is decreased because he hasn’t been using them for 2 months. He just did MRI on brain, cervical spine and lumbar spine, EMG for the nerves, the results are all good. His CRP and ESR were very high but lower after taking 40mg prednisolone. The pain has not completely gone. He said the pain subsided after taking 40mg and now just a bit painful with 5mg. In terms of pain, I can see he looks much better now because he complained a lot even on bed when he was so much painful last time.

Reply

The doctor also suggested to try taking supplement called Saw Palmetto, for his prostate. My dad has been taking it for 6 days now and no improvement has been seen. Only confusion and dementia-like symptoms. In the day he still could tell us if he wanna pee. Last time at night he would wake us up but now he just pees on his diaper.

Reply

It has been shown in scientific studies to be useless - whatever sort of doctor suggested it?

And how did the effects you are seeing relate to starting the Exelon? It can cause urinary retention and confusion amongst other things.

Reply

I also read some articles saying that the steroid dementia syndrome will disappear after discontinuation of steroid, but within months? Or does this vary in different individuals? I am just guessing that my dad still has residual confusion caused by the first 40mg prednisolone and that’s why he couldn’t immediately be back to normal? or could it be due to the tapering off? He was suddenly back to normal on 20mg though... but now has confusion on 10 to 5mg. Also because of his age, I am just guessing that he is more sensitive to steroids now as few years ago he was alright with 4mg methylprednisolone. I am also worried if these symptoms are caused by Exelon (I should have listened to the neurologist more than the gastroenterologist who prescribed this duh). Sorry I keep on repeating and blabbering...

Reply

Just a thought, is there a possible interaction between prednisone and Exelon, if he's been taking both?

ehealthme.com/drug-interact...

ehealthme.com/drug-interact...

1 like
Reply

Please have them check his B12 and vitamin D

Also since he has gastro problems not only may he have unbalanced gut bacteria (which are responsible for producing different neurotransmitters) but he may be having a hard time absorbing B12. We do as we age because we tend to have less stomach acid.

A lot of the symptoms could be B12. Prednisolone messes with the levels of a lot of vitamins and minerals in our bodies.

b12deficiency.info/what-are...

Reply

You may also like...